Missouri, 2003

Winter Storm in Missouri, December 9 to 10, 2003

December 9 to 10, 2003 · NWS EAX · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 9, 3:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 9, 3:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CST TUE DEC 9 2003

...WINTER STORM WARNINGS CONTINUE FOR EAST CENTRAL KANSAS...
WEST CENTRAL MISSOURI...AND MOST OF NORTHERN MISSOURI...

SATELLITE IMAGERY AND UPPER AIR ANALYSIS DEPICT UPPER LOW ALONG
MO/AR BORDER WITH DEEPENING SURFACE LOW LOCATED BETWEEN KCOU AND
KSTL. WARM CONVEYOR BELT AHEAD OF THIS SYSTEM CONTINUES TO ADVECT
MOISTURE/WARM AIR NORTHWARD...WHICH IS BEING WRAPPED BACK AROUND LOW
INTO CENTRAL MO. THIS HAS RESULTED IN WEDGE OF WARM AIR ALOFT
(EVIDENT EARLIER ON KTOP SOUNDING NEAR 800MB) WHICH HAS KEPT
PRECIPITATION ACROSS CENTRAL/EASTERN CWA IN THE FORM OF
SLEET/FREEZING RAIN...WHILE FURTHER WEST SNOW CONTINUES ACROSS WEST
CENTRAL MO WITHIN DEFORMATION ZONE. THIS ZONE APPEARS TO BE
REDEVELOPING FURTHER EASTWARD INTO THE BASED ON RADAR IMAGERY AND
850MB PROFILER DATA.  EXPECT SNOW TO END BY SUNRISE ACROSS WEST
CENTRAL MO. FURTHER EAST SLEET/FREEZING RAIN SHOULD CHANGE OVER TO
SNOW BY SUNRISE...BEFORE ENDING BY LATE MORNING. WILL KEEP WARNING
IN EFFECT ACROSS AREAS ALONG/EAST OF INTERSTATE 35 GIVEN STRONG
WINDS AND POTENTIAL FOR BLOWING SNOW...AS WELL AS PERSISTENT
FREEZING PRECIP ACROSS EAST...HOWEVER WILL DROP WARNING ACROSS
NORTHWEST CORNER WHERE SNOW HAS ENDED. OTHERWISE EXPECT SKIES TO
CLEAR LATE MORNING INTO THE AFTERNOON HOURS...HOWEVER WITH SNOWCOVER
EXPECT TEMPS TO RUN A LITTLE BELOW GUIDANCE TODAY/TONIGHT.

SEAMAN

.PREV DISCUSSION...

925 PM TUE DEC 9...
HAVE MAJOR CONCERN ON SNOW AMOUNTS AS 295K ISENTROPIC CHART ON THIS
EVENINGS ETA RUN SHIFTS THE DEFORMATION FIELD NEAR THE MO/KS BORDER
TO NEAR A IKR-DMO LINE BUY 06Z. ITS ALREADY 3Z AND THE SNOW LINE IS
JUST REACHING WESTERN SECTIONS OF KANSAS CITY. THE SNOW ALGORITHMS
FROM THE NGM/ETA/AVN HAVE BEEN CONSISENT OVER THE PAST 4 OR 5 MODELS
RUNS IN DRYING UP THE SNOW AS IT MOVED INTO MO THIS EVENING. THIS
SEEMS TO BE COMING TO PASS AS THE BACK EDGE OF THE SNOW IS NOW OVER
EXTREME SOUTHEAST NEBRASKA AND EASTERN KS. THE TROWAL IS ALSO SET UP
FOR MY SOUTHERN COUNTIES. ALSO A BD OMEN IS THE CONTINUED PRESENCE
OF WARM AIR AHEAD OF THE SYSTEM...WHICH IS BEING ADVECTED BACK INTO
THE DEFORMATION ZONE...JUST TOO MUCH WARM AIR TO OVERCOME. WILL
STILL SEE SNOW ACCUMULATE IN THE CWA...JUST NOT AS MUCH. WILL KEEP
THE CURRENT WARNINGS GOING AS THE FREEZING RAIN...SLEET AND HIGH
WINDS WILL MAKE FOR POOR DRIVING CONDITIONS.

MJ

325 PM...
SNOW WILL TAPER OFF ACROSS THE FORECAST AREA WEDNESDAY
MORNING...BUT CONDITIONS WILL CONTINUE TO BE COLD
AND BLUSTERY WITH STRONG NORTHWEST WINDS PRODUCING
WIND CHILLS IN THE TEENS AND BLOWING SNOW.  DUE TO EXPECTED
SNOW AND ICE COVER...DROPPED TEMPERATURES ABOUT A CATEGORY
BELOW GUIDANCE VALUES. A COLD DOME OF HIGH PRESSURE
WILL BUILD INTO THE REGION WEDNESDAY NIGHT AND THURSDAY...
WITH A SECONDARY SURGE OF COLDER AIR INVADING THE AREA ON
FRIDAY.  WITH THE ANTICIPATION OF WIDESPREAD SNOW AND ICE
COVER ACROSS THE FORECAST AREA BY WEDNESDAY...HAVE TRIMMED
FORECAST TEMPERATURES A COUPLE CATEGORIES IN THE WEDNESDAY NIGHT
THROUGH SATURDAY TIME PERIOD. MAY NEED TO TRIM TEMPERATURES
EVEN FURTHER IN LATER FORECASTS...BUT WILL LET LATER SHIFTS
MULL OVER GUIDANCE. TEMPERATURES WILL REBOUND
A LITTLE SUNDAY INTO MONDAY AS UPPER RIDGING BUILD INTO
AREA. OPERATIONAL EC AND GFS BOTH EJECT ANOTHER
VIGOROUS SRN STREAM SYSTEM INTO REGION BY TUESDAY...BRINGING
A HALT TO THE RELATIVELY WARMER WEATHER.

AFTER WEDNESDAY...NEXT POTENTIAL PRECIPITATION PRODUCER
ARRIVES FRIDAY NIGHT.  SOME PHASING BETWEEN SHORTWAVE FEATURES
TRAVERSING THE NRN AND SRN STREAMS WILL ENHANCE UVM OVER THE
REGION.  OPERATIONAL EC AND GFS BOTH INDICATING SRN STREAM SYSTEM
THE STRONGER OF THE TWO SYSTEMS...PLUS IT WILL HAVE BETTER ATTENDANT
MOISTURE...SO HAVE HIGHLIGHTED BETTER PRECIP CHANCES FOR
SRN PTNS OF FORECAST AREA. TEMPERATURE PROFILES SUGGEST ANY
PRECIP THAT FALLS WILL BE IN THE FORM OF SNOW.  AREA
EXPERIENCES A REPRIVE UNTIL MONDAY NIGHT INTO TUESDAY...
WHEN YET ANOTHER SRN STREAM SYSTEM FORECAST TO EJECT OUT
OF SOUTHWEST INTO PLAINS.  ENSEMBLE MEMBERS DEPICTING
SOME TIMING DIFFERENCES ON ARRIVAL OF SYSTEM...BUT
AT TIME...FEEL BEST PRECIP CHANCES WILL OCCUR DURING THE
DAY TUESDAY.

SF

...THE WINTER STORM WATCH HAS BEEN UPGRADED TO A WINTER STORM
WARNING FOR EAST CENTRAL KANSAS...WEST CENTRAL MISSOURI...AND MOST
OF NORTHERN MISSOURI...

THE UPPER LEVEL LOW HAS ROUNDED THE BASE OF THE TROUGH IN THE TEXAS
PANHANDLE AND IS HEADNG TOWARD KANSAS AND MISSOURI.  THE ETA AND GFS
APPEAR TO HAVE INITIALIZED THE SYSTEM WELL AT 12Z AND BOTH MODELS
SUGGEST A SIGNIFICANT PRECIPITATION IN THE DEFORMATION ZONE BEHIND
THE UPPER LOW TONIGHT.  THE ETAS TROWAL (TROUGH OF WARM ADVECTION
ALOFT) IS SO PRONOUNCED THAT IT HAS A PROTRUSION OF ABOVE FREEZING
AIR AT 800MB WELL INTO THE EVENING HOURS OVER A SIGNIFICANT PORTION
OF NORTHERN MISSOURI.  THIS WARMER SOLUTION SUGGESTS A TRANSITION
FROM RAIN TO FREEZING RAIN/SLEET TO SNOW.  A MIXED BAG OF
PRECIPITATION WILL CUT DOWN ON SNOW TOTALS, HOWEVER I AM HESITANT TO
DROP TOTALS TOO MUCH SINCE THE AVN IS COOLER.

FORECAST SNOW AMOUNTS WILL BE BELOW WARNING CRITERIA (6 INCHES IN
12HRS) FOR THE MAJORITY OF THE FORECAST AREA, BUT THE ADDED ELEMENTS
OF BLOWING SNOW AND SOME ICING HAS CAUSED US TO POST THE WINTER
STORM WARNING FOR ALL COUNTIES IN NORTHEAST KANSAS AND NORTHERN
MISSOURI EXCEPT MIAMI KS, LINN KS, CASS MO, AND BATES, MO.  THE
AFFORMENTED COUNTIES WILL LIKELY NOT EXPERIENCE WRAP AROUND SNOWS AS
LONG AS COUNTIES FURTHER NORTH AND EAST. EXTREME NORTHWEST MISSOURI
4-6 INCHES, NORTH CENTRAL AND NORTHEAST MO 3-5, KC METRO 2-4 INCHES
WITH SOME ICE.

KOCH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING REMAINS IN EFFECT FOR
LEAVENWORTH...WYANDOTTE AND JOHNSON COUNTIES THROUGH 6 AM. WINTER
WEATHER ADVISORY FOR REMAINDER OF EXTREME EAST CENTRAL KS THROUGH 6
AM.
MO...WINTER STORM WARNING REMAINS IN EFFECT FOR AREAS ALONG/EAST OF
INTERSTATE 35.
Hazardous weather outlook, Dec 9, 1:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CST TUE DEC 9 2003

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101200-
100 PM CST TUE DEC 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN WILL CHANGE TO A VARIETY OF WINTRY PRECIPITATION THIS AFTERNOON
AND THIS EVENING OVER EASTERN KANSAS AND NORTHERN MISSOURI.  THE
NORTHWEST CORNER OF MISSOURI WILL EXPERIENCE A CHANGE TO SNOW AND
SLEET THIS AFTERNOON. SNOW WILL CONTINUE THROUGH LATE TONIGHT WITH
TOTAL ACCUMULATIONS BETWEEN 4 AND 6 INCHES IN ROCKPORT...
MARYVILLE...AND SAVANNAH.  FURTHER SOUTH A CHANGE TO FREEZING RAIN
AND SLEET WILL OCCUR THIS EVENING.  SNOW ACCUMULATIONS OF 3 TO 5
INCHES ARE EXPECTED IN SAINT JOSEPH...CHILLICOTHE...KIRKSVILLE...AND
TRENTON.  KANSAS CITY...SEDALIA...WARRENSBURG...MOBERLY...CLINTON...
AND PAOLA WILL LIKELY RECEIVE 2 TO 4 INCHES.

.DAYS TWO THROUGH SEVEN...SNOW IS ALSO POSSIBLE SATURDAY INTO SUNDAY,
AND A THIRD SYSTEM BRINGING THE POSSIBILITY OF RAIN AND SNOW IS
POSSIBLE TUESDAY.  THESE SYSTEMS DO NOT APPEAR TO BE MAJOR STORM
SYSTEMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUIRED HOWEVER, REPORTS OF SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER ARE APPRECIATED.

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Andrew

When
December 9, 8:00 PM CST to December 10, 2:00 AM CST
Where
Andrew forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Up to 4 inches of snow reported in the county. Northwest winds to 40 mph caused blowing and drifting of the snow. Numerous accidents and schools closed.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336365.